Top

Over the Counter Teething Products Containing Benzocaine Recalled

Posted on 05/24/2018Back

Benzocaine Can Cause Methemoglobinemia in Infants

What’s the Problem?

On Wednesday, May 23, 2018, the Food and Drug Administration (FDA) issued a warning to consumers that over the counter teething products containing benzocaine can be a serious danger to infants and children. Benzocaine can cause methemoglobinemia which reduces the level of oxygen carried through the blood and can result in death.

Benzocaine teething products are sold under several brand names, including:

  • Anbesol
  • Baby Orajel
  • Cepacol
  • Chloraseptic
  • Hurricaine
  • Orabase
  • Orajel
  • Topex

What Are the Signs and Symptoms?

Signs and symptoms of methemoglobinemia may surface after using benzocaine for the first time or after prior use and can appear within only a few minutes of application. Symptoms include pale or grayish colored skin, lips and nail beds, shortness of breath, fatigue, headache, lightheadedness, and rapid heart rate. If any such symptoms occur after benzocaine use, medical professionals should be consulted immediately.

Are There Warnings?

The FDA announced that companies should stop selling over the counter teething products which contain benzocaine immediately. If the companies fail to comply, the FDA will begin regulatory efforts to have the products removed from the U.S. market. The FDA indicated that these particular teething products lack proof that they are effective for purposes of relieving sore gums and that the risk associated with them outweighs any minimal benefits.

In spite of previous warnings issued by the FDA in 2011 regarding dangers associated with benzocaine, manufacturers of over the counter teething products for infants continued to make such products containing benzocaine. Manufacturers also failed to make prominent on their labels information about the risks associated with benzocaine.

The lack of a clear warning is concerning as the products boast effectiveness for treating infant teething pain. According to experts, benzocaine is particularly dangerous to infants. Therefore, teething products containing benzocaine should clearly disclose the serious risks associated with use to warn parents.

The FDA is now also requiring manufacturers of prescription local anesthetics for teething children to better warn of the dangers associated with benzocaine.

GoldenbergLaw Can Help

GoldenbergLaw is committed to promoting safety through accountability. We believe it is not right when manufacturers fail to adequately warn of the dangers associated with a product. Your family can trust GoldenbergLaw to fight for the safety and well-being of your child. Contact GoldenbergLaw for a free case evaluation.

Category Defective Products